The Annals of Probability

Central limit theorems for $U$-statistics of Poisson point processes

Matthias Reitzner and Matthias Schulte

Full-text: Open access


A $U$-statistic of a Poisson point process is defined as the sum $\sum f(x_{1},\ldots,x_{k})$ over all (possibly infinitely many) $k$-tuples of distinct points of the point process. Using the Malliavin calculus, the Wiener–Itô chaos expansion of such a functional is computed and used to derive a formula for the variance. Central limit theorems for $U$-statistics of Poisson point processes are shown, with explicit bounds for the Wasserstein distance to a Gaussian random variable. As applications, the intersection process of Poisson hyperplanes and the length of a random geometric graph are investigated.

Article information

Ann. Probab., Volume 41, Number 6 (2013), 3879-3909.

First available in Project Euclid: 20 November 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H07: Stochastic calculus of variations and the Malliavin calculus 60F05: Central limit and other weak theorems
Secondary: 60G55: Point processes 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]

Central limit theorem Malliavin calculus Poisson point process Stein’s method $U$-statistic Wiener–Itô chaos expansion


Reitzner, Matthias; Schulte, Matthias. Central limit theorems for $U$-statistics of Poisson point processes. Ann. Probab. 41 (2013), no. 6, 3879--3909. doi:10.1214/12-AOP817.

Export citation


  • [1] Bárány, I. (1999). Sylvester’s question: The probability that $n$ points are in convex position. Ann. Probab. 27 2020–2034.
  • [2] Bárány, I. (2001). A note on Sylvester’s four-point problem. Studia Sci. Math. Hungar. 38 73–77.
  • [3] Buchta, C. (2006). The exact distribution of the number of vertices of a random convex chain. Mathematika 53 247–254.
  • [4] Chen, L. and Shao, Q. (2005). Stein’s method for normal approximation. In An Introduction to Stein’s Method (A. Barbour and L. Chen, eds.). Singapore Univ. Press, Singapore.
  • [5] Decreusefond, L., Ferraz, E., Randriam, H. and Vergne, A. (2011). Simplicial homology of random configurations. Preprint. Available at arXiv:1103.4457.
  • [6] Dynkin, E. B. and Mandelbaum, A. (1983). Symmetric statistics, Poisson point processes, and multiple Wiener integrals. Ann. Statist. 11 739–745.
  • [7] Grams, W. F. and Serfling, R. J. (1973). Convergence rates for $U$-statistics and related statistics. Ann. Statist. 1 153–160.
  • [8] Han, G. and Makowski, A. M. (2009). One-dimensional geometric random graphs with nonvanishing densities. I. A strong zero–one law for connectivity. IEEE Trans. Inform. Theory 55 5832–5839.
  • [9] Heinrich, L. (2009). Central limit theorems for motion-invariant Poisson hyperplanes in expanding convex bodies. Rend. Circ. Mat. Palermo (2) Suppl. 81 187–212.
  • [10] Heinrich, L., Schmidt, H. and Schmidt, V. (2006). Central limit theorems for Poisson hyperplane tessellations. Ann. Appl. Probab. 16 919–950.
  • [11] Hoeffding, W. (1948). A class of statistics with asymptotically normal distribution. Ann. Math. Statistics 19 293–325.
  • [12] Houdré, C. and Pérez-Abreu, V. (1995). Covariance identities and inequalities for functionals on Wiener and Poisson spaces. Ann. Probab. 23 400–419.
  • [13] Itô, K. (1951). Multiple Wiener integral. J. Math. Soc. Japan 3 157–169.
  • [14] Itô, K. (1956). Spectral type of the shift transformation of differential processes with stationary increments. Trans. Amer. Math. Soc. 81 253–263.
  • [15] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [16] Koroljuk, V. S. and Borovskich, Y. V. (1994). Theory of $U$-statistics. Mathematics and Its Applications 273. Kluwer Academic, Dordrecht.
  • [17] Lachièze-Rey, R. and Peccati, G. (2013). Fine Gaussian fluctuations on the Poisson space I: Contractions, cumulants and geometric random graphs. Electron. J. Probab. 18 1–32.
  • [18] Lachièze-Rey, R. and Peccati, G. (2012). Fine Gaussian fluctuations on the Poisson space II: Rescaled kernels, marked processes and geometric $U$-statistics. Stochastic Process. Appl. To appear.
  • [19] Last, G. and Penrose, M. D. (2011). Poisson process Fock space representation, chaos expansion and covariance inequalities. Probab. Theory Related Fields 150 663–690.
  • [20] Lee, A. J. (1990). $U$-Statistics: Theory and Practice. Statistics: Textbooks and Monographs 110. Dekker, New York.
  • [21] McDiarmid, C. (2003). Random channel assignment in the plane. Random Structures Algorithms 22 187–212.
  • [22] Molchanov, I. and Zuyev, S. (2000). Variational analysis of functionals of Poisson processes. Math. Oper. Res. 25 485–508.
  • [23] Müller, T. (2008). Two-point concentration in random geometric graphs. Combinatorica 28 529–545.
  • [24] Nourdin, I. and Peccati, G. (2009). Stein’s method on Wiener chaos. Probab. Theory Related Fields 145 75–118.
  • [25] Nualart, D. and Vives, J. (1990). Anticipative calculus for the Poisson process based on the Fock space. In Séminaire de Probabilités, XXIV, 1988/89. Lecture Notes in Math. 1426 154–165. Springer, Berlin.
  • [26] Paroux, K. (1998). Quelques théorèmes centraux limites pour les processus Poissoniens de droites dans le plan. Adv. in Appl. Probab. 30 640–656.
  • [27] Peccati, G., Solé, J. L., Taqqu, M. S. and Utzet, F. (2010). Stein’s method and normal approximation of Poisson functionals. Ann. Probab. 38 443–478.
  • [28] Peccati, G. and Taqqu, M. S. (2011). Wiener Chaos: Moments, Cumulants and Diagrams: A Survey With Computer Implementation. Bocconi & Springer Series 1. Springer, Milan.
  • [29] Peccati, G. and Zheng, C. (2010). Multi-dimensional Gaussian fluctuations on the Poisson space. Electron. J. Probab. 15 1487–1527.
  • [30] Penrose, M. (2003). Random Geometric Graphs. Oxford Studies in Probability 5. Oxford Univ. Press, Oxford.
  • [31] Schneider, R. (1993). Convex Bodies: The Brunn–Minkowski Theory. Encyclopedia of Mathematics and Its Applications 44. Cambridge Univ. Press, Cambridge.
  • [32] Schneider, R. and Weil, W. (2008). Stochastic and Integral Geometry. Springer, Berlin.
  • [33] Schulte, M. and Thaele, C. (2011). Exact and asymptotic results for intrinsic volumes of Poisson $k$-flat processes. Unpublished manuscript. Available at arxiv:1011.5777.
  • [34] Schulte, M. and Thäle, C. (2012). The scaling limit of Poisson-driven order statistics with applications in geometric probability. Stochastic Process. Appl. 122 4096–4120.
  • [35] Stoyan, D., Kendall, W. S. and Mecke, J. (1987). Stochastic Geometry and Its Applications. Wiley, Chichester.
  • [36] Surgailis, D. (1984). On multiple Poisson stochastic integrals and associated Markov semigroups. Probab. Math. Statist. 3 217–239.
  • [37] Wiener, N. (1938). The homogeneous chaos. Amer. J. Math. 60 897–936.
  • [38] Wu, L. (2000). A new modified logarithmic Sobolev inequality for Poisson point processes and several applications. Probab. Theory Related Fields 118 427–438.